Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 10, NWS Los Angeles, CA

April 5, 2022Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Apr 5, 2022, 3:34 PM PDT for Ventura County, California. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2022, 3:34 PM PDT (22:34 UTC)
Expired
Apr 6, 2022, 8:00 AM PDT
In force
16 hr
Issued by
NWS Los Angeles, CA

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 8 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-275 m²/s²
0-3 km storm-relative helicity
-265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WHUS46 KLOX 052234
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
334 PM PDT Tue Apr 5 2022

CAZ340-346-060645-
/O.NEW.KLOX.SU.Y.0012.220405T2234Z-220406T1500Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
334 PM PDT Tue Apr 5 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* WHAT...Large breaking waves of 7 to 11 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 8 AM PDT Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-060645-
/O.NEW.KLOX.BH.S.0010.220405T2234Z-220406T1500Z/
Ventura County Beaches-
334 PM PDT Tue Apr 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY MORNING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet.

* WHERE...Ventura County Beaches.

* WHEN...Through Wednesday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
3 follow-up statements
182 
WHUS46 KLOX 060411
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
911 PM PDT Tue Apr 5 2022

CAZ340-346-061215-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-220406T1500Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
911 PM PDT Tue Apr 5 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT
WEDNESDAY...

* WHAT...Large breaking waves of 7 to 11 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 8 AM PDT Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Minor beach erosion is possible around the
  time of high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-061215-
/O.CON.KLOX.BH.S.0010.000000T0000Z-220406T1500Z/
Ventura County Beaches-
911 PM PDT Tue Apr 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM PDT
WEDNESDAY...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet.

* WHERE...Ventura County Beaches.

* WHEN...Until 8 AM PDT Wednesday.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
144 
WHUS46 KLOX 061502
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
802 AM PDT Wed Apr 6 2022

CAZ340-346-061615-
/O.EXP.KLOX.SU.Y.0012.000000T0000Z-220406T1500Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
802 AM PDT Wed Apr 6 2022

...HIGH SURF ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Local sets of 10 feet are still possible through the day.

$$

CAZ354-061615-
/O.EXP.KLOX.BH.S.0010.000000T0000Z-220406T1500Z/
Ventura County Beaches-
802 AM PDT Wed Apr 6 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 AM PDT THIS MORNING...

Local sets of 5 to 6 feet are still possible through the day.

$$

Sweet
981 
WHUS46 KLOX 061512 CCA
CFWLOX

Coastal Hazard Message...CORRECTED
National Weather Service Los Angeles/Oxnard CA
812 AM PDT Wed Apr 6 2022

CAZ340-346-061615-
/O.COR.KLOX.SU.Y.0012.000000T0000Z-220406T1500Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
812 AM PDT Wed Apr 6 2022

...HIGH SURF ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Local sets of 10 feet and rather strong rip currents are still 
possible through the day.

$$

CAZ354-061615-
/O.COR.KLOX.BH.S.0010.000000T0000Z-220406T1500Z/
Ventura County Beaches-
812 AM PDT Wed Apr 6 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 AM PDT THIS MORNING...

Local sets of 5 to 6 feet and rather strong rip currents are 
still possible through the day.

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 5, 2:33 PM PDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 5, 2:33 PM PDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
233 PM PDT Tue Apr 5 2022

.SYNOPSIS...05/855 AM.

Temperatures will be warming significantly this week with highs
in the 80s and 90s by Wednesday. Temperatures around 100 are
possible Thursday and Friday in the valleys. Gusty north to
northeast winds are expected in many areas through Thursday. A
cooling trend is expected to begin Sunday with a small chance of
rain by next Monday.

&&

.SHORT TERM (TDY-FRI)...05/151 PM.

Sunny skies prevailed early this afternoon strong northerly
gradients with some thermal support maintained gusty northerly
winds with gusts on the order of 40 to locally 60 mph focused from
the Santa Barbara mountains including the Santa Ynez range
extending into portions of the south coast, east long the Ventura
mountains and LA mountains focused near the I-5 corridor.

Model guidance is in good agreement that the strong northerly
flow will transition offshore tonight into Wednesday with offshore
flow weakening Thursday into Friday. Associated northerly wind
advisories/warnings will transition to a traditional but low end
wind advisory (to be issued later this afternoon) Ventura county
valleys to coastal areas. The coastal mountain range of San Louis
Obispo County may also need a low end with advisory for offshore
flow beginning late tonight.

The axis of a 585 dm ridge will slide overhead during the peak
offshore flow supporting 950 mb temperatures approaching 30 C as
early as Thursday and more likely by Friday. This setup will
support hot and dry conditions, most notable west of the mountains
due to compressional heating, with highs into the 90s for most.
Localized interior coastal or valley areas may peak near 100 F
Thursday or Friday, including San Gabriel, San Fernando and
perhaps even interior Santa Ynez valleys. Daily record highs
temperatures are in play, especially Friday which has more
attainable record. Even overnight lows will be on the warm side
with lows generally in the 60s, except 70s to locally 80 F for
the foothills and coastal mountain ranges. The warm overnight lows
will increase heat stress for sensitive groups, especially those
without indoor air conditioning. The current slate of heat
advisories that go into effect Wednesday looks good with no
adjustments needed at this time.

.LONG TERM (SAT-TUE)...05/208 PM.

Forecast confidence continues to be below normal during this
period especially early next week thanks to a large spread
indicated by ensemble guidance in the location and strength of a
long-wave trough. Ensemble guidance is in agreement that an
inside slider will squash the ridge south of the area by Saturday
setting up a northwest flow pattern more typical of this time of
year and perhaps spinning up an eddy south of Point Conception.
Should the eddy materialize, the marine layer could come back
with a vengeance to coastal LA and perhaps VTA counties by
Saturday morning. The northwest flow pattern will bring a return
of diurnally driven Sundowner winds focused initially across
western portions of the Santa Barbara South Coast. In either case,
onshore trends if, not outright onshore flow, combined with rapid
height falls will make the recent heat a distant memory as
temperatures return to near normal by Sunday. In fact temperatures
may crash well below normal by early next week depending on the
proximity of a deepening trough somewhere from the intermountain
West to West coast. Widespread gusty northerly winds are possible
should the trough make a nearby pass as ensemble guidance (GEFS
EPS GEPS) show is a decent possibility. A small contingent (10 to
20 percent) of guidance shows the trough sliding just enough off
the coast for a slight chance of rain and mountain snow showers.
Even the guidance that does show some chance of precipitation,
amounts and impacts would be limited at best.

&&

.AVIATION...05/1850Z.

At 1752Z at KLAX, the marine layer was around 1300 ft deep. The
top of the inversion was around 3300 ft at a temperature of 22 C.

High confidence in all TAFs. VFR conditions expected across the
region. Gusty winds from the north through tonight, and northeast
winds on Wednesday will generate turbulence, including LLWS
and UDDFS. There is a 20 percent chance of early morning marine
cloud coverage near KLGB on Wed. TAF sites that could be most
affected by LLWS include KSBA, KVNY, KBUR, KSMO, and KLAX.

Strong north winds will likely cause moderate isolated strong
turbulence, LLWS, and UDDFS through this evening. TAF sites that
could be most affected by LLWS include KSBA, KVNY, KBUR, KSMO, and
KLAX.

KLAX...Moderate confidence in TAF. There is a 30 percent chance
of 25kt of LLWS through 22Z. Good confidence that any east wind
component will be 4 kt or less.

KBUR...Good confidence in TAF. There is a 30 percent chance of 25
to 30 kts of LLWS through 22Z.

&&

.MARINE...05/204 PM.

For the Outer Waters, good confidence in current forecast with
gale force winds likely through tonight. Widespread large and
dangerous swell (10-15 ft) will develop and continue through
Wednesday.

For the Inner Waters north of Point Sal, the SCA is expected to
continue through at least this evening, but may need to be
extended since SCA level seas above 10 feet are expected to
continue into Wednesday.

For the Santa Barbara Channel, good confidence in current
forecast. While the strongest winds will be across western
section of the Channel, SCA level winds are likely across the
eastern portion during the afternoon and evening hours today.
Seas will be large and steep through late tonight.

Across the southern inner waters moderate confidence in current
forecast with a 30% chance of SCA level W-NW winds across western
sections during the afternoon and evening hours today, along with
building shorter period seas today. Good confidence in forecast
from Wednesday onward.

&&

.BEACHES...05/156 PM.

A large northwest swell from a Pacific storm will push into the
SW California coastal waters today. Surf will increase today and
Wednesday, especially on west-facing beaches. A High Surf Advisory
covers the central coast through 8 am Wednesday. A Beach Hazards
Statement covers the Ventura County coast for elevated surf during
the same period. In addition, high tide predictions are around 5
feet this week, which could generate minor beach erosion along
with the building surf.

High surf along with high temperatures in the 80s to 90s by mid-
week may lure people to area beaches for relief. Ocean water
temperatures are only in the 50s, which can easily cause
hypothermia and immediate danger to those entering the water. The
combination of high surf and cold water will be dangerous to
unprepared swimmers or surfers. Powerful waves are likely with a
high rip current risk continuing through Wednesday.

&&

&&

PUBLIC...Munroe
AVIATION...Sweet/Rorke
MARINE...Sweet/Lund
BEACHES...Sweet/DB
SYNOPSIS...Sweet/MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:03 AM PDTSmall Craft AdvisoryLOX18 hr
Apr 5, 3:24 PM PDTHeat AdvisoryLOXLos Angeles, San Luis Obispo, Santa Barbara, Ventura3 days
Apr 5, 3:24 PM PDTHigh Wind WarningLOXSanta Barbara, Ventura12 hr
Apr 5, 3:24 PM PDTWind AdvisoryLOXLos Angeles, Santa Barbara, Ventura47 hr
Apr 5, 3:34 PM PDTHigh Surf AdvisoryLOXSan Luis Obispo, Santa Barbara16 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.